Article

Spectrum of histologic changes in colonic biopsies in patients treated with mycophenolate mofetil.

Department of Pathology, Yale University School of Medicine, New Haven, CT 06520-8023, USA.
Modern Pathology (Impact Factor: 6.36). 04/2009; 22(6):737-43. DOI: 10.1038/modpathol.2009.44
Source: PubMed

ABSTRACT Mycophenolate mofetil, an immunosuppressive agent, is frequently used following bone marrow and solid organ transplantation. Diarrhea is a commonly seen side effect of mycophenolate mofetil, which may necessitate colonic biopsy in some patients. The histologic changes found in this setting have been reported to mimic self-limited colitis, graft-vs-host disease or inflammatory bowel disease in isolated case reports, and could pose diagnostic and management difficulties. The goal of this study is to define the spectrum of histologic changes in colonic biopsies associated with mycophenolate mofetil usage. All solid organ transplant patients who received mycophenolate mofetil and underwent colonic biopsy for gastrointestinal symptoms from 1999 to 2007 were included in the study. Patients who did not receive mycophenolate mofetil were used as controls. Various histologic features including architectural distortion, apoptosis, inflammatory infiltrate, Paneth cell metaplasia and mucin depletion were subjectively evaluated and scored (scale: 0-3) by two independent reviewers in a blinded fashion. Forty solid organ transplant patients underwent colonic biopsy for gastrointestinal symptoms during the study period. Biopsies from 69% of patients on mycophenolate mofetil showed histologic changes. Apoptosis (41%) and architectural distortion (66%) were seen more frequently in patients receiving mycophenolate mofetil as compared to the control group (13%). The histologic changes in patients receiving mycophenolate mofetil were categorized as normal/near normal (31%), inflammatory bowel disease-like (28%), graft-vs-host disease-like (19%), ischemia-like (3%) and self-limited colitis-like (16%) changes. Of the controls, only one patient showed a graft-vs-host disease-like histologic pattern. In conclusion, histologic changes are frequently associated with mycophenolate mofetil use and can resemble self-limited colitis, graft-vs-host disease and inflammatory bowel disease leading to diagnostic difficulties. Increased awareness of the histologic spectrum of mycophenolate mofetil-induced changes is required by the pathologist to avoid diagnostic errors.

0 Bookmarks
 · 
93 Views
  • [Show abstract] [Hide abstract]
    ABSTRACT: Diarrhea is a frequent but overlooked complication of kidney transplantation. Diarrhea is repeatedly neglected, often considered by patients and clinicians an unavoidable side effect of immunosuppressive regimens. It is, however, associated with a significant impairment in life quality. Severe and chronic posttransplant diarrhea may lead to dehydration, malabsorption, rehospitalization, immunosuppression, noncompliance, and a greater risk of graft loss and death. There is thus a need to optimize and standardize the management of posttransplant diarrhea with consistent diagnostic and therapeutic strategies. A recent study has suggested that the increased sensitivity of molecular tools might help in early pathogen identification and guidance of antimicrobial treatment. Most bacterial and protozoan infections are readily curable with appropriate antimicrobial agents; cryptosporidiosis and C. difficile infections may however be complicated by relapsing courses. In addition, identification of enteric viral genomes in stool has further reduced posttransplant diarrhea of unknown origin. Chronic norovirus-related posttransplant diarrhea, arising from the interplay of the virus and immunosuppressive drugs, has emerged as a new challenge in the field. Prospective and controlled studies are necessary to evaluate the efficacy and safety of innovative anti-norovirus therapeutics, as well as optimal immunosuppressive regimens, to enable viral clearance while preventing rejection and donor-specific antibody formation. This review seeks to provide a basis for the design of future clinical prospective studies.
    Transplantation 07/2014; · 3.78 Impact Factor
  • [Show abstract] [Hide abstract]
    ABSTRACT: Reports on the clinical course of mycophenolic acid (MPA)-related colitis in kidney transplant recipients are scarce. This study aimed at assessing MPA-related colitis incidence, risk factors, and progression after kidney transplantation. All kidney transplant patients taking MPA who had colonic biopsies for persistent chronic diarrhea, between 2000-2012, at the Kidney Transplantation Unit of Botucatu Medical School Hospital, Brazil, were included. CMV immunohistochemistry was performed in all biopsy specimens. Data on presenting symptoms, medications, immunosuppressive drugs, colonoscopic findings, and follow-up were obtained. Of 580 kidney transplant patients on MPA, 34 underwent colonoscopy. Colonoscopic findings were associated with MPA usage in 16 patients. The most frequent histologic patterns were non-specific colitis (31.3%), IBD-like colitis (25%), normal/near normal (18.8%), graft-vs-host disease-like (18.8%), and ischemia-like colitis (12.5%). All patients had persistent acute diarrhea and weight loss. Six of the 16 MPA-related diarrhea patients (37.5%) showed acute dehydration requiring hospitalization. Diarrhea resolved when MPA was switched to sirolimus (50%), discontinued (18.75%), switched to azathioprine (12.5%), or reduced by 50% (18. 75%). No graft loss occurred. Four patients died during the study period. Late onset MPA was more frequent, and no correlation with MPA dose or formulation was found. This article is protected by copyright. All rights reserved.
    Clinical Transplantation 08/2014; · 1.49 Impact Factor
  • [Show abstract] [Hide abstract]
    ABSTRACT: Medication injury in the gastrointestinal tract (GIT) is a rapidly evolving topic. Increasing endoscopy together with an ageing population, polypharmacy, and a burgeoning drug industry offer heightened opportunities to observe the unintended side effects of therapeutic ingestants. In this review, we emphasise the most commonly encountered medication injuries involving the GIT, as well as emerging agents and mimics. While topics are organised by organ system, the reader should keep in mind that injury patterns are generally not site-specific. As such, awareness of these major morphologic patterns can be translated to multiple tissue sites to more broadly facilitate the diagnostic process.
    Journal of Clinical Pathology 07/2014; · 2.55 Impact Factor

Full-text (2 Sources)

Download
14 Downloads
Available from
Aug 21, 2014